updated 10/22/2010 12:05:44 PM ET 2010-10-22T16:05:44

The U.S. Food and Drug Administration is warning HIV patients not to combine two widely used antiviral drugs because they can cause dangerous heart rhythms.

The agency says the combination of Roche's Invirase and Abbott Laboratories' Norvir can trigger irregular heartbeats, leading to fainting, lightheadedness and even death. The FDA is requiring the companies to add information about the risk to their drugs' warning labels and to distribute pamphlets to patients.

Patients with HIV generally cycle through combinations of medicines to control the virus, which attacks the immune system.

The FDA approved Invirase in 1995 to lower HIV levels in the blood. It is often combined with Norvir to improve its effectiveness.

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

Copyright 2010 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments